Alert archive / Ohio / Small Craft Advisories in 2020

Small Craft Advisory 82, NWS Cleveland, OH

October 20, 2020

NWS Cleveland, OH issued this small craft advisory at Oct 20, 2020, 3:48 PM EDT. It took effect at Oct 21, 2020, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2020, 3:48 PM EDT (19:48 UTC)
In effect from
Oct 21, 2020, 8:00 AM EDT
Expired
Oct 21, 2020, 8:00 PM EDT
In force
12 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

821 
WHUS71 KCLE 201948
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
348 PM EDT Tue Oct 20 2020

LEZ147>149-210400-
/O.NEW.KCLE.SC.Y.0082.201021T1200Z-201022T0000Z/
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
348 PM EDT Tue Oct 20 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT
WEDNESDAY...

* WHAT...Southwest winds 15 to 25 knots with gusts up to 25 knots
  becoming west Wednesday morning and waves 3 to 5 feet expected.

* WHERE...The nearshore waters of Lake Erie from Willowick OH to 
  Ripley NY.

* WHEN...From 8 AM to 8 PM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ146-210400-
/O.NEW.KCLE.SC.Y.0082.201021T1200Z-201021T2000Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
348 PM EDT Tue Oct 20 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 4 PM EDT
WEDNESDAY...

* WHAT...Southwest winds 15 to 20 knots with gusts up to 25 knots
  becoming west Wednesday morning and waves 2 to 5 feet expected.

* WHERE...The nearshore waters of Lake Erie from Avon Point to 
  Willowick OH.

* WHEN...From 8 AM to 4 PM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
5 follow-up statements
865 
WHUS71 KCLE 210140
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
940 PM EDT Tue Oct 20 2020

LEZ147>149-210945-
/O.CON.KCLE.SC.Y.0082.201021T1200Z-201022T0000Z/
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
940 PM EDT Tue Oct 20 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM TO 8 PM EDT
WEDNESDAY...

* WHAT...Southwest winds 15 to 25 knots with gusts up to 25 
  knots becoming west Wednesday morning and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Willowick OH to 
  Ripley NY.

* WHEN...From 8 AM to 8 PM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ146-210945-
/O.CON.KCLE.SC.Y.0082.201021T1200Z-201021T2000Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
940 PM EDT Tue Oct 20 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM TO 4 PM EDT
WEDNESDAY...

* WHAT...Southwest winds 15 to 20 knots with gusts up to 25 knots
  becoming west Wednesday morning and waves 3 to 5 feet expected.

* WHERE...The nearshore waters of Lake Erie from Avon Point to 
  Willowick OH.

* WHEN...From 8 AM to 4 PM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
400 
WHUS71 KCLE 210812
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
412 AM EDT Wed Oct 21 2020

LEZ147>149-211615-
/O.CON.KCLE.SC.Y.0082.201021T1200Z-201022T0000Z/
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
412 AM EDT Wed Oct 21 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 8 PM EDT THIS EVENING...

* WHAT...Southwest winds 15 to 25 knots with gusts up to 25 
  knots becoming west Wednesday morning and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Willowick OH to 
  Ripley NY.

* WHEN...From 8 AM to 8 PM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ146-211615-
/O.CON.KCLE.SC.Y.0082.201021T1200Z-201021T2000Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
412 AM EDT Wed Oct 21 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 4 PM EDT THIS AFTERNOON...

* WHAT...Southwest winds 15 to 20 knots with gusts up to 25 
  knots becoming west Wednesday morning and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Avon Point to 
  Willowick OH.

* WHEN...From 8 AM to 4 PM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
573 
WHUS71 KCLE 211349
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
949 AM EDT Wed Oct 21 2020

LEZ146-211500-
/O.CAN.KCLE.SC.Y.0082.000000T0000Z-201021T2000Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
949 AM EDT Wed Oct 21 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Conditions are no longer expected to be hazardous to small craft.

$$

LEZ147>149-220000-
/O.CON.KCLE.SC.Y.0082.000000T0000Z-201022T0000Z/
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
949 AM EDT Wed Oct 21 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...West winds 10 to 20 knots with gusts up to 25 knots and
  waves 2 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Willowick OH to 
  Ripley NY.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
998 
WHUS71 KCLE 211938
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
338 PM EDT Wed Oct 21 2020

LEZ147>149-220000-
/O.CON.KCLE.SC.Y.0082.000000T0000Z-201022T0000Z/
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
338 PM EDT Wed Oct 21 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...West winds 10 to 15 knots with gusts up to 25 knots and
  waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Willowick OH to 
  Ripley NY.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
125 
WHUS71 KCLE 220004
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
804 PM EDT Wed Oct 21 2020

LEZ147>149-220115-
/O.EXP.KCLE.SC.Y.0082.000000T0000Z-201022T0000Z/
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
804 PM EDT Wed Oct 21 2020

...SMALL CRAFT ADVISORY HAS EXPIRED...

West to southwest winds over the eastern half of Lake Erie have
diminished this evening. Waves over this region are also
subsiding. Therefore, will allow the Small Craft Advisory to
expire. Winds will become more northeasterly overnight to 10
knots.

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Oct 20, 2:29 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Oct 20, 2:29 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
229 PM EDT Tue Oct 20 2020

.SYNOPSIS...
A stationary front currently across Ohio will sink southeast
this afternoon as high pressure moves east across the Great
Lakes region. Low pressure will move northeast across the Upper
Great Lakes region tonight into Wednesday, lifting a warm front
north across the area tonight and a cold front east across the
area on Wednesday. Another warm front will lift north across the
area Thursday morning, with another low moving northeast across
the Great Lakes on Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
The previous forecast remains on track as the high pressure
continues to build over the western portion of the area this
morning. Lingering light rain showers remain over portions of
north-central and eastern OH and NW PA as the stationary
boundary slowly move southeast of the area. Winds remain light
at 5 to 10 knots from the northeast with temperatures in the mid
40s to low 50s across the area. Cloudy skies are expected to
persist through the day.

Previous Discussion...
A fair amount of moisture remains over our area, with very low
dew point depressions. A stationary front remains straddled
across our area. Several area of differential vorticity
advection associated with a shortwave trough is providing the
forcing for ongoing showers across northern Ohio and northwest
Pennsylvania. This shortwave lifts northeast of the area while
the stationary front drifts to our southeast and high pressure
builds east across the Great Lakes today. This will result in a
gradual decrease in precipitation chances through the day, with
no rain expected by this afternoon. However, since high pressure
will remain to our north, there won't be enough influence to
erode the cloud cover, which will result in low stratus
encompassing the area all day. Portions of northwest Ohio may
briefly become partly cloudy. Because of the expansive low cloud
cover, not expecting temperatures to increase too much this
afternoon. Winds will be light but predominantly out of the
northeast.

Another upper-level shortwave (currently over Montana) will make
its way east across the northern Great Plains and upper Midwest
today and tonight. This shortwave, combined with upper-level
divergence from coupling of two jet streaks, will result in a
deepening low moving northeast across the Great Lakes tonight.
This low will lift the aforementioned stationary front north
across the area as a warm front. Strong southerly flow will
advect warm, moist air into the region, resulting in increasing
temperatures and dew points through tonight. As the warm front
lifts north and a cold front approaches from the west,
precipitation chances increase. Marginal instability will be
present area result of strong advection, so have included a
slight chance for thunderstorms for some areas, particularly for
the northern half of our forecast area. A cold front will
finally move east across the area on Wednesday resulting in a
downward trend for precipitation chances and cloud cover through
the day from west to east.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
An upper level trough will dig across the northern Rockies on
Wednesday night and Thursday with a ridge building in response
across the eastern Great Lakes. A stretch of above normal
temperatures is expected through the near term as surface low
pressure tracks across Wisconsin and Upper Michigan, lifting a warm
front well north of the area. Skies will clear through the day on
Thursday with temperatures surpassing the 70 degree mark across the
whole area. Lows will be mild Thursday night and closer to typical
high temperatures for late October.

The upper level trough over the northern Plains will lift across the
Upper Midwest on Friday with surface low pressure deepening as it
tracks northeast into Quebec. Breezy southwest flow will be ongoing
in the warm sector on Friday with warm temperatures in the mid 70s
expanding to eastern portions of the forecast area. Models are in
fairly good agreement that the cold front will extend from roughly
Sandusky to Findlay by 00Z Saturday so pops increase from west to
east Friday afternoon into Friday night. Most areas can expect
precipitation with the front and with fairly consistent timing over
recent cycles have raised pops to 60-70 percent for all areas.
Although precipitation will generally be post frontal, did include a
low chance of thunderstorms in the forecast.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Surface front is expected to be south of the forecast area by
Saturday morning while moisture and southwesterly flow remains aloft
so will carry the chance of showers into Saturday morning.
Temperatures on Saturday will be roughly 20 degrees cooler than
Friday with partial clearing.

Forecast confidence decreases for the second half of the weekend as
models have trended a little more progressive with the longwave
trough extending from the Four Corners Region to the western Great
Lakes. The GFS and ECMWF now show another surge of moisture
overspreading the region Saturday night into Sunday. Kept the
forecast dry for Saturday night given the dry northerly flow in the
low levels but introduced a low pop on Sunday. Chance of
precipitation will continue into Monday as a wave of low pressure
tracks northeast along the frontal boundary over the Ohio Valley.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
Patchy drizzle lingers across NE OH and NW PA this afternoon,
but most precip should avoid the terminals for the next several
hours. Regardless, MVFR/IFR conditions will persist through the
remainder of the afternoon. Winds will remain out of the
northeast at less than 10 knots.

A warm front will lift across the area tonight as a cold front
approaches from the west, which will lead to another chance of
showers across most of the area later this evening into
Wednesday morning. Western terminals could see some scattered
thunderstorms tonight, but confidence is too low to include any
chances of thunder in this update. MVFR/IFR ceilings are
expected across the area through early Wednesday morning, but
periodic LIFR ceilings are possible. A low-level jet will likely
develop late tonight through daybreak Wednesday and LLWS of 40
to 50 knots will be possible at 2,000 feet at most terminals.
Winds will veer to the south and southwest tonight and will
increase to 10 to 15 knots Wednesday morning.

VFR conditions should return to KCLE towards the end of the TAF
period as the cold front exits the forecast area to the east and
high pressure begins to build into the region.

Outlook...Non-VFR possible within scattered showers and possibly isolated
thunderstorms Friday and with showers Sunday.

&&

.MARINE...
Northeast winds around 15 knots will continue
through mid-morning before starting to drop off. Waves of 2 to 4
feet are expected through that time then settling to 1 to 3
feet this afternoon. Winds will veer to easterly this evening
and southerly overnight as a warm front lifts north across Lake
Erie. South to southwest winds will increase to 20-25 knots on
the east half of the lake in the open waters overnight, becoming
westerly on Wednesday as a frontal boundary sags back south. A
Small Craft Advisory will likely be needed for nearshore waters
from Cleveland eastward as the westerly flow builds waves to 3
to 6 feet.

This front will back north as a warm front on Thursday with good
marine conditions on Thursday followed by southerly winds increasing
to 10 to 20 knots on Friday. A cold front will move back south
across Lake Erie Friday night with a window of northerly winds of 10-
20 knots. At this time conditions are expected to be just below
Small Craft Criteria heading into Saturday but will be choppy at a
minimum.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Saunders
NEAR TERM...Campbell/KEC/Saunders
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Maines
MARINE...KEC
Hazardous weather outlook, Oct 20, 3:29 PM EDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
329 PM EDT Tue Oct 20 2020

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-211930-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
329 PM EDT Tue Oct 20 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in Ohio, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.